Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 57, NWS Jackson, MS

May 24, 20094 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at May 24, 2009, 2:44 PM CDT for 4 counties in Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 2:44 PM CDT (19:44 UTC)
Expired
May 24, 2009, 4:39 PM CDT
In force
115 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Forrest County, MS, Jones County, MS, Lamar County, MS

The radar

The Mobile radar (KMOB), 124 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 241944
FFWJAN
MSC031-035-067-073-242245-
/O.NEW.KJAN.FF.W.0057.090524T1944Z-090524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LAUREL...ELLISVILLE...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WEST HATTIESBURG...

* UNTIL 545 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
  THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
  ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANFORD...
  MILL CREEK...TUCKERS CROSSING...MOSELLE...OVETT...EASTABUCHIE...
  MACEDONIA...RAWLS SPRINGS...SUMRALL AND SANDERSVILLE

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
THREE HOURS WITH AN ADDITIONAL TWO TO FOUR INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3091 8933 3101 8935 3101 8941 3099 8946
      3102 8951 3100 8960 3103 8965 3143 8964
      3144 8958 3151 8959 3179 8940 3182 8894
      3144 8893 3142 8914 3092 8913

$$

DHB
1 follow-up statement
000 
WGUS74 KJAN 242139
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT SUN MAY 24 2009

MSC031-035-067-073-242147-
/O.CAN.KJAN.FF.W.0057.000000T0000Z-090524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COVINGTON MS-JONES MS-FORREST MS-LAMAR MS-
439 PM CDT SUN MAY 24 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAMAR...FORREST...
JONES AND SOUTHEASTERN COVINGTON COUNTIES...

HEAVY RAIN HAS BEEN DIMINISHED ACROSS THE AREA AND HIGH WATERS
FROM PREVIOUS DOWNPOURS HAVE LIKELY SUBSIDED.


LAT...LON 3091 8933 3101 8935 3101 8941 3099 8946
      3102 8951 3100 8960 3103 8965 3143 8964
      3144 8958 3151 8959 3179 8940 3182 8894
      3144 8893 3142 8914 3092 8913

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:15 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 24, 10:15 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT SUN MAY 24 2009

.UPDATE...LOCAL RADARS SHOW THE CENTER OF LOW PRESSURE OVER
SOUTHEAST ARKANSAS. CIRCULATION AROUND THIS LOW WILL MAINTAIN A FEED
OF WARM MOIST AIR ACROSS OUR AREA THIS AFTERNOON. THIS SHOULD
CONTRIBUTE TO DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. MORNING JAN SOUNDING SHOWED A DECENT CAP THAT WILL LIKELY
HOLD UNTIL THE AFTERNOON. HAVE REMOVED THUNDER WORDING UNTIL THE
AFTERNOON. RAIN WAS HOLDING TEMPERATURES A LITTLE COOLER THAN
EXPECTED OVER THE DELTA THIS MORNING. MINOR ADJUSTMENT WAS MADE TO
TEMPERATURE CURVE BUT AFTERNOON MAX TEMPS STILL LOOK ACHIEVABLE.
UPDATES HAVE BEEN POSTED. /22/

&&

.PREVIOUS DISCUSSION...SHORT TERM...TODAY THROUGH MONDAY NIGHT. THE
LOW PRESSURE SYSTEM IS FORECAST TO PERSIST IN THE REGION...
MAINTAINING UPPER TROUGHING OVER THE ARKLAMISS AREA UNTIL IT GETS
ABSORBED BY WEAK WESTERLIES LATER IN THE WEEK. THE UPPER LOW PIVOTS
SLOWLY TO THE NW AS A SHORTWAVE PIVOTS ACROSS TX TODAY THEN ACROSS
THE NRN GULF AREA TONIGHT AND MONDAY. THIS WILL RESULT IN WEAK BUT
BROAD LIFT ACROSS THE REGION. DEEP MOISTURE WILL REMAIN IN PLACE
WITH SURFACE DEWPOINTS FROM THE MID 60S TO LOWER 70S AND
PRECIPITABLE WATER VALUES FROM 1.5 TO NEAR 2 INCHES THROUGH MONDAY
NIGHT. DAYTIME HEATING WILL RESULT IN DIURNAL DESTABILIZATION AND
INCREASING VERTICAL VELOCITIES ACROSS THE REGION FOR WIDESPREAD
DAYTIME CONVECTION TODAY AND MONDAY...DIMINISHING DURING THE
EVENING. WILL SEE PERIODS OF HEAVIER RAINFALL DURING THE DAY AND
EARLY EVENING PERIODS BUT THIS IS NOT EXPECTED TO BE WIDESPREAD
ENOUGH TO WARRANT A SIGNIFICANT FLOODING RISK FOR THE AREA. AM
CONCERNED ABOUT THE POSSIBILITY OF ENHANCED CONVECTION IN REMNANTS
OF SPIRAL-LIKE BANDS OF CONVECTION AROUND THE LOW CENTER NOTED S AND
E OF THE FORECAST AREA THIS MORNING. HOWEVER LOW LEVEL SHEAR AND
HELICITY VALUES ARE FORECAST TO DECREASE THIS MORNING SO WILL HOLD
OFF ON MENTION OF SEVERE CONVECTION FOR TODAY FOR NOW. VERTICAL
TOTALS AND LAPSE RATES SUGGEST LIMITED VERTICAL DEVELOPMENT IN
GENERAL...LIMITING STRONG CONVECTION TODAY AND MONDAY. /03/

.LONG TERM...TUESDAY THROUGH SATURDAY. THE WET PATTERN WILL CONTINUE
ACROSS THE REGION THROUGH MUCH OF THE WEEK. SOUTHERLY WINDS WILL
BRING A STEADY STREAM OF MOIST GULF AIR INTO THE REGION. CLOUDS AND
RAIN WILL LIMIT INSTABILITY FOR MUCH OF THE WEEK. HOWEVER...SEVERAL
DISTURBANCES MOVING THROUGH THE SOUTHEAST STATES WILL SUPPORT
THUNDER. THE SURFACE LOW FINALLY GETS SWEPT UP IN THE UPPER LEVEL
FLOW TUESDAY EVENING. HOWEVER...WARM ADVECTION/TROPICAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE CWA THROUGH THURSDAY. THERE
SEEMS TO BE A BOUNDARY STALLED ALONG THE COAST THAT WILL SUPPORT
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN ZONES AT LEAST THURSDAY
AND FRIDAY...MAYBE A DAY EARLIER. THE NEXT COLD FRONT AND UPPER LEVEL
DISTURBANCE DROPS DOWN INTO THE CWA AROUND FRIDAY. THE GFS SUGGESTS
TWO BOUNDARIES WILL SWING THROUGH BACK TO BACK. THE EUROPEAN SOLUTION
WAS NOT TOTALLY DIFFERENT FOR THE EXTENDED...BUT THERE WAS NOT AS
MUCH RAINFALL. THERE DOES SEEM TO BE A WEAK BOUNDARY ALONG THE COAST
FROM WEDNESDAY GOING INTO FRIDAY. THE SURFACE FEATURES GETS PICKED UP
IN THE UPPER FLOW AND DEEPENS AS IT MOVES INTO THE UPPER MIDWEST. IT
TRACKS ALONG A WARM FRONT AND THE BOUNDARY GRADUALLY SHIFTS
SOUTHEAST...WITH THE SYSTEM MOVING INTO THE CWA AROUND SATURDAY. BOTH
MODELS SHOW HIGH PRESSURE MOVING INTO THE MIDWEST AND DRY AIR
SETTLING INTO THE CWA. THE EUROPEAN IS DRY FOR NEXT WEEKEND...THE GFS
IS NOT. THE GFS IS SLOWER BRINGING THE BOUNDARY THROUGH THE AREA
SATURDAY. MAINTAINED VERY LOW CHANCE POPS. THE MEX VALUES WERE AROUND
15 PERCENT FOR FRIDAY AND SATURDAY. STUCK WITH GUIDANCE POPS AND
TEMPS THROUGH THE PERIOD. AT THIS TIME...THE RISK FOR SEVERE STORMS
SEEMS SMALL. PW VALUES REMAIN ABOVE AN INCH THROUGH THE PERIOD...SO
THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. HOWEVER...WILL LEAVE
THE EXTENDED PORTION OF THE HWO CLEAR AT THIS TIME. /07/

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS CONTINUE THIS MORNING OVER
THE AREA AND THESE CONDITIONS ARE LIKELY TO CONTINUE THROUGH THE DAY
AS SHOWERS INCREASE EARLY THIS AFTERNOON. CLOUD DECKS WILL REMAIN
AROUND 1500-3000 FEET THIS AFTERNOON IN BKN TO OVC DECKS. THE
SHOWERS WILL DISSIPATE DURING THE EVENING HOURS...BUT EXPECT
WIDESPREAD IFR CONDITIONS AGAIN OVERNIGHT TONIGHT IN THE 500 TO 1000
FOOT RANGE. SHOWERS WILL ONCE AGAIN DEVELOP ACROSS THE ARKLAMISS ON
MONDAY WITH MOSTLY MVFR CONDITIONS ACROSS THE STATE./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       80  67  83  67 /  76  43  67  47
MERIDIAN      81  68  83  66 /  71  44  61  44
VICKSBURG     80  67  83  68 /  79  42  69  45
HATTIESBURG   83  68  81  68 /  77  37  74  45
NATCHEZ       79  67  82  68 /  83  41  73  42
GREENVILLE    77  68  81  67 /  90  56  68  43
GREENWOOD     78  68  82  68 /  87  58  63  45

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/7
Hazardous weather outlook, May 24, 2:20 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT SUN MAY 24 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
220 PM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

15

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:03 PM CDTRiver Flood WarningJANAttala, Holmes8 days
May 24, 8:21 AM CDTRiver Flood WarningJANNeshoba5 days
May 24, 4:12 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion33 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.